Change in elder's vitals? Consider medications

Normal-looking patient can fool you

An 85-year-old man who reports vomiting and diarrhea after an injury, and also happens to be on beta blockers, might have a blood pressure of 120/70 and heart rate of 82 and "look absolutely normal, even though in reality he is hypotensive and tachycardic, and he is in shock," says Justin Milici, RN, MSN, CEN, CPEN, CFRN, CCRN, TNS, education specialist for the ED at Methodist Dallas Medical Center.

"That is what can fool ED nurses," Milici says.

If an elder patient reports a minor head injury, he says, the first question you should ask is, "Are you on a blood thinner?"

Elder patients already are at risk for subdural hemotomas, says Milici, "just because of the fact that they have fragile vessels. When you put them on a blood thinner, that is going to put somebody at an even higher risk. Patients who come in on blood thinners have a much increased risk of bleeding, especially intracranial bleeding."

Medications might have a more profound effect on the elderly than a younger patient, because of changes in an organ's ability to process or compensate for medications, says Robert Denton, RN, director of emergency and trauma services at Freeman Health System in Joplin, MO.

One example is medications that slow the heart rate to control abnormal rhythm, says Denton. "In addition, medications that lower blood pressure may contribute to patients being light-headed, dizzy, or passing out," he says. "Their blood vessels, which may already be less flexible or adaptive due to aging, are now also being limited by medication."

Elderly patients on beta blockers might develop cold intolerance and might need additional means to keep them warm, says Judy Drummer, RN, CEN, MA, director of emergency department nursing at State University of New York Downstate Medical Center's University Hospital of Brooklyn. Elderly patients on beta blockers and other blood pressure medications might experience dizziness due to a drop in blood pressure, adds Drummer. "Elderly patients experience these side effects differently than younger patients," she says. "Beta blockers will cause bradycardia and slow pulse. ED nurses might not recognize the side effect of this medication."

Elderly patients are more sensitive to the side effects of calcium channel blockers, with possible side effects of dizziness, lightheadedness, and fainting, says Drummer. "Verapamil can cause hypotension. Incident of adverse reaction is higher in elderly patients," she adds.

Milici says that certain medications should "raise up a red flag. Any beta blocker, calcium channel blocker, diuretic, or vasoactive, blood pressure, or cardiac medication can change the elder's vital signs," he says.

Clinical Tips

Consider smaller dose of contrast dye

Does your elder patient need to have an angiogram done to rule out a stroke, an abdominal CT scan done, or a myelogram? Remember that "a little contrast goes a long way in geriatric patients," warns Justin Milici, RN, MSN, CEN, CPEN, CFRN, CCRN, TNS, ED education specialist at Methodist Dallas Medical Center.

If the regular adult size dose is given, your patient might have a bad reaction, says Milici. "You almost have to go back to pediatric-size doses, because the patient can't metabolize it as quickly," he adds.


Ask about aspirin — avoid 'biggest mistake'

Unless you've obtained a completely accurate medication history from your elder patient, you might be misled by stable vital signs.

"In reality, the patient may be volume-depleted and needs to be resuscitated," says Justin Milici, RN, MSN, CEN, CPEN, CFRN, CCRN, TNS, ED education specialist at Methodist Dallas Medical Center. "The biggest mistake that people make is going by what the numbers say and not looking at the patient and their history."

Often, elders will name only medications prescribed by their primary care doctor or cardiologist, and omit over-the-counter drugs or herbal supplements, says Milici. "They may not consider them as medications," he explains.

Your elder patient might be taking pain medications that contain acetaminophen without realizing this fact, adds Milici. "This is potentially very dangerous for them, especially because of decreased excretion from their kidneys and decreased metabolism. Before you know it, they have overdosed on acetaminophen," he says. "This is very toxic to the liver in high dosages. It could put them into an overdose situation."

Geriatric patients often don't consider aspirin as a "medication," even though they take one every day, adds Milici. If an elder is being worked up for a cardiac event in the ED, or is picked up by paramedics because of a suspected cardiac event, aspirin is "one of the first medications they will get," he says.

Unless you specifically ask about aspirin, says Milici, "The patient may forget to tell you that he or she has already taken aspirin that day, and thus get a second unnecessary dose. If they are on blood thinners, it can give them the potential to bleed." To improve care of elders, keep these items in mind about their medications:

• Elders might require dosage adjustments to maintain a therapeutic medication level.

These adjustments are due to less efficient blood flow through the organs, says Robert Denton, RN, director of emergency and trauma services at Freeman Health System in Joplin, MO.

• Elders are at higher risk for drug-drug interactions.

Patients taking multiple medications, those who live alone or have cognitive impairment, patients recently discharged or admitted from a hospital or facility, and patients seeing multiple providers are at particularly high risk, says Denton.

• Elders might need less than the regular adult dose.

Milici says that you have to be careful when giving an elder patient the regular adult dose of medications, especially vasoactive or cardiac medications.

"Their kidney function tends not to excrete as quickly, and the liver doesn't metabolize as fast. Medication tends to stay in their system a lot longer than a younger person," he says. "This can actually mask signs and symptoms."

• Elders are likely taking certain medications.

If your elder patient is unconscious with no family members present and you have to work them up, Milici says to keep some things in mind. Their blood pressure is most likely elevated, their heart rate is probably a little slower than a younger patient, and the patient is likely to have decreased pulmonary reserve, he notes.

"The brain tends to atrophy and the blood vessels get stiffer, including in the brain, so even a small bonk on the head can put elders at much higher risk of a bleed," says Milici. "Take their age and physiological risk factors into consideration."

If you have no knowledge of medications your elder patient is taking, Milici says to "have a healthy bit of assumption about cardiac and blood pressure meds they are on. You are giving them just that little bit extra ounce of protection."

• The elder's response should be closely monitored.

Milici says to remember that "a young healthy person can probably tolerate medications and treatment a lot better than an older person."